Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, April 10, 2013

April 10, 2013 · NWS BGM · 12 events in 4 counties and zones

A line of intense thunderstorms developed over the north central mountains in Pennsylvania and raced east across Wyoming, Lackawanna, Luzerne, Pike and southern Wayne counties during the late afternoon and early evening hours of Wednesday April 10th. Numerous trees and power poles were snapped as winds gusts to between 50 and 60 mph along this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of intense thunderstorms developed over the north central mountains in Pennsylvania and raced east across Wyoming, Lackawanna, Luzerne, Pike and southern Wayne counties during the late afternoon and early evening hours of Wednesday April 10th. Numerous trees and power poles were snapped as winds gusts to between 50 and 60 mph along this line. There was a few homes that were damaged from trees falling on them and one structure had a roof blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 10, 1:59 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 10, 1:59 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT WED APR 10 2013

.SYNOPSIS...

THERE IS A STALLED FRONTAL BOUNDARY OVER NEW YORK AND PENNSYLVANIA
TODAY. THIS BOUNDARY WILL BE THE FOCUS OF STORMS MOVING EASTWARD
OUT OF THE GREAT LAKES TOWARD OUR AREA. THIS WILL BRING RAIN AND A
CHANCE OF THUNDERSTORMS OVER NORTHEAST PENNSYLVANIA...AND THE
CHANCE OF SOME SPOTTY FREEZING RAIN OVER THE HIGHER ELEVATIONS OF
THE FINGER LAKES IN NEW YORK. DRIER AIR WILL FINALLY MOVE IN
BEHIND A COLD FRONT ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

COMPLEX SCENARIO OVER THE FCST AREA WITH DFRNT DVLPG WX THREATS.
IN THE VERY NEAR TERM...LINE OF TRWS OVER WRN PA MARCHING EAST
WILL BRING CONV TO THE FCST AREA. ATTM...LOOKS AS THOUGH MORE
LIMITED AVBL CAPE SHD WEAKEN THE CELLS AND THEY MOVE EAST.
HWVR...ANY CELLS WILL NEED TO WATCHED FOR FOR SVR WIND. SPC CRNTLY
NOT XPCTG A WATCH FOR PA.

OTR CNCRN FOR THE OVRNGT IS THE PSBLTY SOME FRZG RAIN LATE. HPC
WWD GRAPHICS PAINT AN AREA OF A TENTH TO QUARTER INCH OF ICE OVER
THE FINGER LAKES. HWVR...HIGH CONFIDENCE TEMPS FCST DUE TO GOOD
AGREEMENT BETWEEN THE MAV AND MET BARELY GENERATES ANY TEMPS AT OR
BLO FRZG UNTIL VERY LATE. CORE OF THE COLD AIR IS OVER THE AREA
AFT SUNRISE TMRW...WHEN MID APRIL SUN WILL MAKE ICE FORMATION DFCLT.
HAVE ELECTED TO HOLD OFF ON ANY FLAGS FOR ICE ATTM DUE TO VERY LOW
CONDFIDENCE AND CVRG.

FINAL CNCRN IS QPF AMTS. SOME CONCRN THAT ENUF RAIN COULD FALL TO
CAUSE FLOODING ISSUES. NAM WHICH HAD BEEN FCSTG THE MOST QPF HAS
SLOWLY BACKED OFF. PCPN HAS BEEN ORGANIZING IN CONV COMPLEXES AND
MVG QUICKLY. IT SEEMS AS THROUGH THE THREAT FOR WIDESPREAD FLOOD
ISSUES IS LOW FOR TNGT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

WV EXITS EARLY THU ALLOWING FOR MID LVL CONV AND A BLDG SFC HIPRES
ON THU. THIS BRINGS THE COLDEST AIR INTO THE AREA DURING THE MRNG
THU...BUT WITH APRIL SUN...HTG DESPITE THE CLDS SHD MINIMIZE THE
ICING THREAT. LTR IN THE DAY...NEXT WV APCHS AND BNDRY BEGINS TO
LIFT NWRD YET AGAIN...BRINGING AT LEAST THE SWRN PARTS OF THE FCST
AREA BACK INTO THE WRM SECTOR BY 12Z FRI. VIGOROUS UPR WV ALONG
WITH DVLPG LL CONV SHD GENERATE A GOOD SOAKING OF RAIN LATE THU
INTO FRI...WITH THE PSBLTY OF CONV.

DRY SLOT PUSHES THRU THE ENTIRE FCST AREA BY FRI AS THE UPR LOW
DRIFTS NORTH OF THE LAKES. HWVR...ENUF LL MOISTURE AND INSTABILITY
IN THE CAA FOR SOME SCT SHWRS THRU THE END OF THE PD. CAA CONTS
THRU THE END OF THE PD AS WELL WITH H8 TEMPS DROPPING TO NEAR -6C
BY 00Z SUN. SFC TEMPS DO NOT SUPPORT ANY SNOW...AT LEAST THRU THE
END OF THE SHRT TERM.

MEX/MAV GUID CONTD IN GOOD AGREEMENT UNTIL FRI WHEN THE MAV PUSHES
TEMPS HIGHER OF THE NE ZONES...WHILE THE MET KEEPS THE COLD AIR
LOCKED IN. CONTD WITH THE BLEND OF GUID THRU THE END OF THE PD AS
A COMPROMISE FOR THE END OF THE PD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
2 PM UPDATE...
FOLLOWED WPC GUIDANCE. CONTINUATION OF THE WET AND UNSETTLED
CONDITIONS IN THE LONG TERM. UPPER TROF OVER NE US LIFTS EARLY IN
THE LONG TERM. NW FLOW CONTINUES SAT NGT TO SUN SO POSSIBLY
FLURRIES AND SPRINKLES. A RIDGE OF HIGH PRESSURE WITH BRIEF DRY
AIR LATE SUNDAY BEFORE A WARM FRONT LIFTS NE WITH RAIN FOR THE
AREA STARTING SUN NGT. ONCE AGAIN THIS FRONT WILL STALL ACROSS THE
AREA UNTIL WED WHEN A COLD FRONT APPROACHES AHEAD OF A LARGE UL
TROF. MODELS MAY BE TOO FAST WITH THE COLD FRONT SO OFF AND ON
SHOWERS MOST LIKELY SCENARIO.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
130 PM UPDATE...
LOW IFR CLOUDS OVER UPSTATE NY ON THE NORTH SIDE OF STALLED FRONT
IN NRN PA. IFR CIGS AT ELM ITH BGM WHICH SHOULD CONTINUE INTO THU.
SYR AND RME ON THE EDGE OF THE IFR BUT HAVE A NW LL DOWNSLOPE
FLOW. AT THESE TWO SITES CONDITIONS WILL VARY INTO EVENING...THEN
DROP TO  LOW MVFR OR IFR CIGS LATE TONIGHT AND THU.

AVP WILL HAVE THE BEST CONDITIONS WITH VFR NOW FALLING TO MVFR
CIGS LATE TONIGHT THEN RISING BACK TO VFR THU MORNING.

COMPLICATING MATTERS WILL BE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THIS AFTN AND EVE. IN THIS VSBYS COULD FALL TO IFR
AND MOISTENING LOW LEVELS FOR LATER TONIGHT. FIRST ROUND 20 TO 22Z
THEN A SECOND ONE 1 TO 4Z.

IN NY N TO NE WINDS AT 5 TO 8 KTS. AVP LIGHT AND VARIABLE BECOMING
NE AT 5 TO 8 KTS LATE TONIGHT AND THU.

.OUTLOOK...

THU TO FRI...MVFR WITH PDS OF IFR.

SAT AND SUN...VFR...PSBL MVFR IN MIXED SHWRS.

SUN NGT AND MON...MVFR IN RAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Apr 10, 2:05 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT WED APR 10 2013

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-111915-
CHEMUNG-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
305 PM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS...WITH ISOLATED THUNDERSTORMS...ARE EXPECTED FROM THIS INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN SHOULD GRADUALLY BECOME STEADIER...AND HEAVIER IN
NATURE...FROM THURSDAY INTO FRIDAY. LOCALIZED HEAVY RAINFALL COULD
DEVELOP BY FRIDAY...WITH 1 TO 2 INCH TOTALS POSSIBLE.
HOWEVER...WITH RECENT DRY WEATHER...RAINFALL AMOUNTS OF 3 INCHES
OR MORE...WOULD BE REQUIRED TO CAUSE ANY FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022-023-025-036-037-044-111915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
305 PM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN SHOULD GRADUALLY BECOME STEADIER...AND HEAVIER IN
NATURE...FROM THURSDAY INTO FRIDAY. LOCALIZED HEAVY RAINFALL COULD
DEVELOP BY FRIDAY...WITH 1 TO 2 INCH TOTALS POSSIBLE.
HOWEVER...WITH RECENT DRY WEATHER...RAINFALL AMOUNTS OF 3 INCHES
OR MORE...WOULD BE REQUIRED TO CAUSE ANY FLOODING.

ALSO...TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S...FOR
A TIME...FROM LATE TONIGHT INTO THURSDAY MORNING. AS THIS OCCURS...
SOME FREEZING RAIN MAY DEVELOP...ESPECIALLY ACROSS THE HIGHER
TERRAIN. THIS ASPECT OF THE FORECAST REMAINS VERY UNCERTAIN AT
THIS TIME...SO STAY TUNED FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 10, 2:51 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT WED APR 10 2013

NYZ024-055-PAZ038-102015-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
351 PM EDT WED APR 10 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT BRADFORD...EXTREME
SOUTHERN CHEMUNG AND EXTREME SOUTHWESTERN TIOGA COUNTIES...

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  GILLETT TO SYLVANIA TO CANTON...AND MOVING EAST AT 60 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WILAWANA AND CHEMUNG AT 400 PM EDT...
  SAYRE AND SOUTH WAVERLY AT 405 PM EDT...
  LITCHFIELD AND WYSOX AT 410 PM EDT...
  WINDHAM AND ORWELL AT 415 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4202 7612 4200 7612 4199 7615 4165 7612
      4164 7620 4154 7622 4159 7687 4160 7688
      4199 7693 4200 7696

CMG
Special weather statement, Apr 10, 3:37 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT WED APR 10 2013

PAZ038>040-043-044-047-072-102130-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING
PA-
437 PM EDT WED APR 10 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT LACKAWANNA...LUZERNE...
SOUTHEASTERN BRADFORD...SUSQUEHANNA...WAYNE AND WYOMING COUNTIES...

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS UP TO 40 MPH...AND VERY HEAVY RAIN.  THESE STORMS
  WERE MOVING EAST AT 55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SALT SPRINGS STATE PARK AND WYOANNA AT 440 PM EDT...
  MESHOPPEN AT 445 PM EDT...
  NEW MILFORD AND RICKETTS GLEN STATE PARK AT 450 PM EDT...
  LAKESIDE AND TUNKHANNOCK AT 455 PM EDT...
  SUSQUEHANNA AND VERNON AT 500 PM EDT...
  STARRUCA AND WILLSEYVILLE AT 505 PM EDT...
  SHEHAWKEN AND PRESTON PARK AT 510 PM EDT...
  STARLIGHT AND MOYERS GROVE AT 515 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4094 7620 4113 7624 4121 7633 4153 7623
      4156 7645 4156 7644 4195 7608 4195 7529
      4186 7526 4181 7507 4162 7504 4152 7514
      4137 7535 4133 7532 4123 7542 4122 7554
      4112 7563 4109 7576 4100 7574 4090 7602

CMG

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Luzerne

When
April 10, 4:09 PM EST
Where
Luzerne County, 0.69 mi S of Duryea
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
41.340, -75.750

Thunderstorm Wind, Luzerne

When
April 10, 4:17 PM EST
Where
Luzerne County, Fairview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.170, -75.900

Trees were snapped by intense thunderstorm winds.

Thunderstorm Wind, Lackawanna

When
April 10, 4:19 PM EST
Where
Lackawanna County, Peckville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.480, -75.620

Intense thunderstorm winds blew a tree down onto a house.

Thunderstorm Wind, Lackawanna

When
April 10, 4:24 PM EST
Where
Lackawanna County, 0.86 mi SE of Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.490, -75.710

Intense thunderstorm winds blew down poles and wires.

Thunderstorm Wind, Lackawanna

When
April 10, 4:27 PM EST
Where
Lackawanna County, 1.48 mi SSW of Jessup
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.450, -75.580

A roof was blown off a structure by intense thunderstorm winds.

Thunderstorm Wind, Wayne

When
April 10, 4:30 PM EST
Where
Wayne County, Lake Ariel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.450, -75.380

Intense thunderstorm winds blew down numerous trees.

Thunderstorm Wind, Wayne

When
April 10, 4:44 PM EST
Where
Wayne County, 1.24 mi NE of Honesdale
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.580, -75.250

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Pike

When
April 10, 4:52 PM EST
Where
Pike County, 2.6 mi E of Panther
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.280, -75.250

Thunderstorm winds blew down several trees and wires.

Thunderstorm Wind, Pike

When
April 10, 4:56 PM EST
Where
Pike County, Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.220, -74.880

Multiple trees were blown down by intense thunderstorm winds.

Thunderstorm Wind, Pike

When
April 10, 4:56 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.320, -74.800

Trees and wires were blown down by strong thunderstorm winds.

Thunderstorm Wind, Pike

When
April 10, 4:57 PM EST
Where
Pike County, 4.43 mi SSW of Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.160, -74.910

Trees and wires were blown down by strong thunderstorm winds.

Hail, Pike

When
April 10, 5:00 PM EST
Where
Pike County, Bushkill
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -75.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433510, 433512, 433513, 433514, 433515, 433516, 433517, 433519, 433520, 433521, 433523, 433511.